Alert archive / Nebraska / Red Flag Warnings in 2024
Red Flag Warning 4, NWS North Platte, NE
NWS North Platte, NE issued this red flag warning at Feb 28, 2024, 1:42 PM CST for 5 counties in Nebraska. It took effect at Feb 29, 2024, 10:00 AM CST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 28, 2024, 1:42 PM CST (19:42 UTC)
- In effect from
- Feb 29, 2024, 10:00 AM CST
- Expired
- Feb 29, 2024, 7:02 PM CST
- In force
- 9 hr
- Issued by
- NWS North Platte, NE
Counties Custer County, NE, Garfield County, NE, Holt County, NE, Loup County, NE, Wheeler County, NE
The radar
The North Platte radar (KLNX), 122 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.7 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1001 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
010 WWUS83 KLBF 281942 RFWLBF URGENT - FIRE WEATHER MESSAGE National Weather Service North Platte NE 142 PM CST Wed Feb 28 2024 NEZ209-290930- /O.NEW.KLBF.FW.W.0004.240229T1600Z-240301T0200Z/ Loup Rivers Basin- 142 PM CST Wed Feb 28 2024 ...RED FLAG WARNING IN EFFECT FROM 10 AM TO 8 PM CST THURSDAY FOR FIRE WEATHER ZONE 209... The National Weather Service in North Platte has issued a Red Flag Warning for gusty winds and low humidity, which is in effect from 10 AM to 8 PM CST Thursday. * AFFECTED AREA...Fire Weather Zone 209 Loup Rivers Basin. * TIMING...10 AM to 8 PM CST Thursday. * WINDS...Southwest 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 18 percent. * TEMPERATURES...Up to 62 degrees. * LIGHTNING...None. * IMPACTS...Any fire start will be capable of spreading rapidly and be difficult to control. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
2 follow-up statements
294 WWUS83 KLBF 290929 RFWLBF URGENT - FIRE WEATHER MESSAGE National Weather Service North Platte NE 329 AM CST Thu Feb 29 2024 NEZ209-292215- /O.CON.KLBF.FW.W.0004.240229T1600Z-240301T0200Z/ Loup Rivers Basin- 329 AM CST Thu Feb 29 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 8 PM CST THIS EVENING FOR FIRE WEATHER ZONE 209... * AFFECTED AREA...Fire Weather Zone 209 Loup Rivers Basin. * TIMING...10 AM to 8 PM CST Thursday. * WINDS...Southwest 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 18 percent. * TEMPERATURES...Up to 62 degrees. * LIGHTNING...None. * IMPACTS...Any fire start will be capable of spreading rapidly and be difficult to control. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
013 WWUS83 KLBF 010102 AAA RFWLBF URGENT - FIRE WEATHER MESSAGE...UPDATED National Weather Service North Platte NE 702 PM CST Thu Feb 29 2024 NEZ209-010215- /O.CAN.KLBF.FW.W.0004.000000T0000Z-240301T0200Z/ Loup Rivers Basin- 702 PM CST Thu Feb 29 2024 ...RED FLAG WARNING IS CANCELLED FOR THE LOUP RIVER BASINS... The National Weather Service in North Platte has cancelled the Red Flag Warning. Wind speeds and temperatures have dropped causing humidity to rise. The risk of difficult or uncontrollable range fires has diminished and the Red Flag Warning is cancelled. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this red flag warning went out at Feb 28, 12:35 PM CST, 1 hour 7 minutes earlier. Its key messages:
- A return to well above normal temperatures will lead to increased fire weather concerns each day Wednesday through Sunday.
- Daytime temperatures continue to climb with near record highs once again anticipated for Friday which is setting up to be the warmest day of the forecast.
- The next disturbance arrives early next week bringing another cooldown as well as the threat for rain and even snow to the region.
Area forecast discussion, Feb 28, 12:35 PM CST, 1 hour 7 minutes before
Area Forecast Discussion National Weather Service North Platte NE 1235 PM CST Wed Feb 28 2024 .KEY MESSAGES... - A return to well above normal temperatures will lead to increased fire weather concerns each day Wednesday through Sunday. - Daytime temperatures continue to climb with near record highs once again anticipated for Friday which is setting up to be the warmest day of the forecast. - The next disturbance arrives early next week bringing another cooldown as well as the threat for rain and even snow to the region. && .SHORT TERM /THROUGH TONIGHT/... Issued at 333 AM CST Wed Feb 28 2024 A quick return to dry and mild conditions is underway across the region as upper-level troughing departs to the east and ridging arrives from the west. Upper-level subsidence as low-amplitude ridging works in has effectively removed all but isolated high clouds across the area. These patches of high clouds will continue to erode leaving sunny skies across the region. NWP guidance is in good agreement in shifting drier mid-level air which will again support the arid conditions. At the surface, modest high pressure continues to shift south and east across northern Nebraska. The dry air and rapidly weakening winds are proving efficient at setting up a radiational cooling night. Lows across the area have already fallen into the single digits and even below zero for a select few across northern Nebraska. As high pressure shifts east through the morning, winds will gradually back to the west-southwest. Continued strong mid- level flow across the Rockies is allowing a surface trough to form on the lee side, stretching south from Alberta to eastern Colorado. This mid-level flow will too back to more westerly by late in the day, with h7 flow almost due west for much of the day. This again is helping draw more dry air in from the west in addition to promoting warm air advection behind the slow to lift warm front. Temperatures at h85 will jump today...from negative values around 10 to 12 below zero early this morning to the 4 below to 4 above range by late this afternoon, warmest in the west. Though h85 flow isn't overly strong, the strong h7 and downsloping surface flow will again support quickly climbing daytime temperatures and deep mixing to tap into enhanced flow aloft. Recent NWP guidance regarding mixing depth has been poor save for yesterday which was a strong cold air advection regime. Leaned on some of the higher res guidance for this with a heavy RAP lean. This suggested mixing heights nearing 1.5km AGL or roughly around h75. Winds around h7 are again running fairly strong, nearly 40 knots for forecast soundings show the strongest winds immediately above the forecast inversion. Even so, believe some stronger gusts are possible this afternoon. Leaned on HRRR/RAP guidance for wind speeds and directions through the day then adjusted these with a slightly NBM 90th percentile blend. This produced gusts peaking out of the west around 25 to 30 mph, the strongest of these across the western Sandhills. Did increase temperatures slightly today using latest MAV guidance which yielded highs ranging from the low 40s across north central Nebraska to the middle and upper 40s for the Sandhills and southwest Nebraska. These combined parameters will produce elevated fire weather concerns today as afternoon humidity values dip into the upper teens to low 20s for most. As surface high pressure continues to shift east by late tonight, low-level flow will continue to back to nearly due south as an increasing LLJ develops overhead. Flow at h85 or roughly 1km AGL will ramp up considerable, approaching 35 to 40 knots by Midnight. This will likely limit lows across the area but particularly the Sandhills into north central Nebraska. Further south and west in the more sheltered areas such as the river valleys, lows should still manage to drop into the low 20s. All these values still run slightly above normal for late February. Humidity recovery will be limited as a result of the non-calm winds, which are expected to increase after Midnight with gusts east of Highway 83 ranging from 20 to 25 mph at times. && .LONG TERM /THURSDAY THROUGH TUESDAY/... Issued at 333 AM CST Wed Feb 28 2024 Thursday through Saturday...heights continue to build through the day Thursday as ridge axis is set to move onto the Plains by midday. NAEFS guidance suggests the increasing h85 temperatures will begin to approach positive anomalies at the same time the ECMWF Extreme Forecast Index (EFI) begins to advertise anomalous daytime temperatures. Values of the latter climb to 0.7+ for Thursday and Friday before reaching 0.8+ by Saturday. Latest forecast highs from the NBM ensemble reach the 50s/60s by Thursday and the 60s/70s each day Friday and Saturday. This still falls below the 25th percentile of the entire NBM ensemble suite but more in line with mean GEFS/EPS guidance. Therefore, will not adjust the inherited values. With moisture generally lacking, the above normal temperatures will likely lead to afternoon humidity minimums falling into the low 20s and upper teens each day. With breezy winds expected each day, will need to closely monitor for fire weather concerns and the need for headlines any one day. For now, limited overlap of the strongest winds and lowest humidity limits confidence in any one day so continue to monitor later forecasts. Sunday and beyond...changes to the pattern arrive by late Saturday into Sunday as ridge breakdown will be fully underway and large scale troughing moves into the western CONUS. Southwesterly flow aloft sets in by Saturday but height falls and upper-level dynamics will hold off until Sunday. A trailing cold front from a northern stream disturbance will approach the area by late Saturday with strong Canadian high pressure providing a source for colder air to infiltrate behind the boundary. A developing surface low will take shape in the lee of the central Rockies. For now, placement of this surface low favors a track from northeast Colorado to central South Dakota, though EPS/GEFS members and their mean outputs differ by about 100 miles with the EPS being further north. Even the more southerly route would limit local impacts with much of the forcing for ascent remaining north of the area. Latest inherited PoPs from NBM product reflects this well with a noteworthy decrease from previous forecasts. PoPs are now limited to Chance (< 30%) categories but further reductions are possible if deterministic GFS/ECWMF solutions are at all close in their advertised outcome. For now it's a holding pattern until confidence in track of the surface low increases, one way or the other. At the very least, temperatures will decrease but the main core of colder air should remain northeast of the area and thus limit the area to a return to seasonable temperatures versus well below normal temperatures like what was experienced Tuesday. && .AVIATION /18Z TAFS THROUGH 18Z THURSDAY/... Issued at 1228 PM CST Wed Feb 28 2024 VFR conditions will prevail across western and north central Nebraska with clear skies. Winds will be west at 10-15 kts this afternoon and switch to south-southwest tonight. A brief period of low-level wind shear is possible tonight as south-southwest winds increase just above the surface. Have not included in the TAF at this time due to the short duration of any wind shear. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...NJ LONG TERM...NJ AVIATION...Taylor
Hazardous weather outlook, Feb 28, 5:01 AM CST, 8 hours 41 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 501 AM CST Wed Feb 28 2024 NEZ004>010-022>029-035>038-056>059-069>071-094-291115- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 501 AM CST Wed Feb 28 2024 /401 AM MST Wed Feb 28 2024/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Today and tonight. Elevated fire conditions are expected this afternoon as relative humidity values drop to near 20 percent and westerly winds gust up to 20 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The combination of increasing westerly winds on Thursday and Friday and relative humidity values dropping to near 20 percent across the western Sandhills, could lead to critical fire weather conditions through at least Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Red Flag Warnings in Nebraska, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.